Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 40, NWS San Angelo, TX

June 12, 1997Taylor County, Texas

NWS San Angelo, TX issued this tornado warning at Jun 12, 1997, 10:57 PM CDT for Taylor County, Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 1997, 10:57 PM CDT (03:57 UTC)
Expired
Jun 12, 1997, 11:55 PM CDT
In force
58 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Taylor County, TX

What was reported inside it

TimeReportWhereRemark
Jun 12, 11:54 PM CDTThunderstorm WindBradshaw, TXLarge tree limbs were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
3203 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 130357
TORSJT
TXC441-130455-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1057 PM CDT THU JUN 12 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1155 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...TAYLOR COUNTY
 
AT 1052 PM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING
TORNADO 4 MILES NORTHWEST OF BLACKWELL MOVING EAST NORTHEAST AT 45
MPH.

THIS STORM WILL MOVE ACROSS HIGHWAY 277 IN SOUTHWEST TAYLOR COUNTY
BY 1115 PM AND REACH THE BUFFALO GAP AND OVALO AREAS BY 1140 PM.

THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE
PATH OF THIS TORNADO MOVE TO A PLACE OF SAFETY BELOW GROUND IF
AVAILABLE. OTHERWISE... GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A
REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 12, 8:49 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 12, 8:49 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
849 PM CDT THU JUN 12 1997

BUSY NIGHT AROUND HERE AS STORM MOVING THROUGH SAN ANGELO SHOWED
CLEAR ANTICYCLONIC ROTATION...BOTH VISUALLY AND ON KSJT. ANOTHER
LINE OF STORMS MOVING INTO CROCKETT COUNTY CONTINUES TO INCREASE AS
IT MOVES INTO THE NORTHERN EDWARDS PLATEAU. WITH THE 21Z RUC ONCE
AGAIN FORECASTING A LOW LEVEL JET TO INCREASE TO 40 TO 45 KNOTS
ACROSS WEST CENTRAL TEXAS...EXPECT THE STORMS TO CONTINUE MOVING
EASTWARD ACROSS THE AREA. THEREFORE...FAVOR BUMPING PRECIPITATION
CHANCES UP ACROSS THE AREA...WITH BEST CHANCES ACROSS THE SOUTHERN
SECTIONS WHERE STORMS ARE IMMINENT.

OTHERWISE...REMAINDER OF FORECAST BASICALLY IN GOOD SHAPE. OTHER
THAN TWEAKS TO PRECIPITATION...NO OTHER CHANGES SUGGESTED.

PMCCULLOUGH

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:04 PM CDTSevere Thunderstorm WarningSJTIrion61 min
Jun 12, 7:48 PM CDTSevere Thunderstorm WarningSJTTom Green62 min
Jun 12, 7:59 PM CDTSevere Thunderstorm WarningSJTCrockett91 min
Jun 12, 9:39 PM CDTSevere Thunderstorm WarningSJTCoke, Sterling, Tom Green66 min
Jun 12, 9:50 PM CDTTornado WarningSJTCoke, Tom Green65 min
Jun 12, 10:16 PM CDTSevere Thunderstorm WarningSJTTom Green44 min
Jun 12, 10:25 PM CDTSevere Thunderstorm WarningSJTNolan65 min
Jun 12, 10:38 PM CDTTornado WarningSJTNolan62 min
Jun 12, 11:41 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels49 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.